SciELO - Scientific Electronic Library Online

 
vol.64 issue2Type 1 Waardenburg Syndrome in Monozygotic Twins and their FamilyLow Back Pain as a Symptom of Advanced Primary Plasma Cells Leukemia with Markers of Poor Prognosis author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista de la Facultad de Medicina

Print version ISSN 0120-0011

Abstract

MONTOYA-CANON, Mauricio; CASTRO-RODRIGUEZ, Alejandro  and  MACHADO-ALBA, Jorge Enrique. Serotonin syndrome in an old man with chronic kidney disease treated with linezolid: Case report. rev.fac.med. [online]. 2016, vol.64, n.2, pp.373-376. ISSN 0120-0011.  http://dx.doi.org/10.15446/revfacmed.v64n2.51553.

Serotonin syndrome is a potentially fatal adverse reaction to medication. It is described as a clinical entity characterized by changes in mental status, autonomic hyperactivity and musculoskeletal abnormalities caused by excess of serotonin at the central nervous system. A 71 years old patient with history of stage V of chronic kidney disease with clinical symptoms of intraabdominal infection associated with catheter is reported. After 33 days of hospitalization the patient began to show hand tremor, tachycardia and hyperreflexia. On day 36, the patient became confused, disoriented and incoherent, dyspneic and with palpitations. Linezolid in combination with others drugs with serotoninergic action -such as selective serotonin reuptake inhibitors, litium, trazodone and others- has been associated with serotonin syndrome presentation. Serotonin syndrome can be avoided through a combination of medical staff education and the modification of prescription drugs behavior. The mainstay of treatment is based on the suspension of drugs that cause the symptoms and the proposal of support measures.

Keywords : Drug-Related Side Effects and Adverse Reactions; Serotonin Syndrome; Linezolid; Drug Interactions; Pharmacovigilance.

        · abstract in Spanish     · text in Spanish     · Spanish ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License